Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 5:28 PM MDT for Chase County, Frontier County, Hayes County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 5:28 PM MDT (23:28 UTC)
- Expired
- May 3, 2020, 6:15 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, NE, Frontier County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:50 PM MDT | TSTM WND GST 60 | 1 Nw Hayes Center, NE | ESTIMATED 60 MPH WIND GUST. OBSERVER SAID IT KNOCKED OVER A WIND BREAK WHICH IS SUPPOSED TO SUSTAIN 50 TO 60 MPH WINDS. SMALL HAIL AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WUUS53 KLBF 032328
SVRLBF
NEC029-063-085-040015-
/O.NEW.KLBF.SV.W.0007.200503T2328Z-200504T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
628 PM CDT Sun May 3 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Frontier County in southwestern Nebraska...
East central Chase County in southwestern Nebraska...
Hayes County in southwestern Nebraska...
* Until 715 PM CDT/615 PM MDT/.
* At 627 PM CDT/527 PM MDT/, a severe thunderstorm was located 10
miles northwest of Hayes Center, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hayes Center, Quick, Marengo, Bluegill Haven Campground, Willow
View Campground, Hayes Center State Wildlife Management Area and
Red Willow Reservoir State Recreation Area.
This includes Highway 83 between mile markers 27 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4054 10138 4070 10135 4070 10097 4058 10052
4035 10053 4035 10114
TIME...MOT...LOC 2327Z 298DEG 28KT 4059 10119
HAIL...1.00IN
WIND...60MPH
$$
Jurgensen/Taylor2 follow-up statements
362
WWUS53 KLBF 032354
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
654 PM CDT Sun May 3 2020
NEC029-040004-
/O.CAN.KLBF.SV.W.0007.000000T0000Z-200504T0015Z/
Chase NE-
654 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4065 10121 4070 10097 4058 10052 4035 10053
4035 10114 4044 10126
TIME...MOT...LOC 2354Z 298DEG 28KT 4049 10094
$$
NEC063-085-040015-
/O.CON.KLBF.SV.W.0007.000000T0000Z-200504T0015Z/
Frontier NE-Hayes NE-
654 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN FRONTIER AND HAYES COUNTIES...
At 654 PM CDT, a severe thunderstorm was located near Hayes Center,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hayes Center, Quick, Marengo, Bluegill Haven Campground, Willow View
Campground, Hayes Center State Wildlife Management Area and Red
Willow Reservoir State Recreation Area.
This includes Highway 83 between mile markers 27 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4065 10121 4070 10097 4058 10052 4035 10053
4035 10114 4044 10126
TIME...MOT...LOC 2354Z 298DEG 28KT 4049 10094
HAIL...1.00IN
WIND...60MPH
$$
Jurgensen/Taylor134
WWUS53 KLBF 040012
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
712 PM CDT Sun May 3 2020
NEC063-085-040022-
/O.EXP.KLBF.SV.W.0007.000000T0000Z-200504T0015Z/
Frontier NE-Hayes NE-
712 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRONTIER AND
HAYES COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4065 10121 4070 10097 4058 10052 4035 10053
4035 10114 4044 10126
TIME...MOT...LOC 0012Z 298DEG 28KT 4043 10080
$$
Jurgensen/TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:39 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 3, 2:39 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service North Platte NE 339 PM CDT Sun May 3 2020 .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 3 2020 The primary forecast challenges this week include thunderstorms, including severe potential tonight, and temperatures. A marginal risk of severe weather encompasses the western half of the forecast area this evening and tonight, while an excessive rainfall threat affects the southern half. Temperatures cool behind the storms, leading to patchy frost potential in the panhandle for Tuesday. Additional moisture is possible later this week, along with another chance of frost or near freezing low temps. This evening and tonight... Showers and thunderstorms will overspread the area, resulting in over one inch of moisture in spots, particularly southwest Neb. Storms should come in a couple waves, with the first already underway in the western panhandle and northeast Colo. These should remain isolated to scattered in nature and move through the southern Sandhills and SW Neb through the mid evening. The environment is favorable for supercells with mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer shear, and veering winds in the low levels. Latest CAMs show increased elevated CAPE around -20C and DCAPE, which suggest potential for large hail and strong winds. The H3 jet is approaching 100kts overhead, promoting upper level divergence. Moisture content is not an issue with this system as south/southeast low level flow has been pushing dew points into the lower 50s and PWATs above season norms. After the first round of storms, additional activity is expected overnight into Monday morning. Broad isentropic upglide intensifies ahead of the surface boundary. Heavy rain will be the bigger threat as the showers/storms will be more widespread and slower-moving. Using a blend of NBM and WPC and applying more of a broadbrushed solution, moisture totals will likely exceed one inch for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For min temps, bumped them up slightly to account for continued southeast winds and increasing cloud cover. Monday and Monday night... Rain showers continue pushing east/northeast through the day. Precip may be slow to pull out of the forecast area as wrap-around moisture behind the low combines with remnant low level lift and instability. The strongest forcing has moved on, which will limit thunder potential. However, northwest winds will be quite blustery behind the front/sfc low. Mechanical forcing and general mixing will bring 30+ kt H7 flow toward the surface. Guidance has also trended cooler for highs. Seemed reasonable given cloud cover and CAA. Max temps range from near 60 far north to upper 60s far southwest. Drier air arrives late in the day as the next surface high builds into the northern Rockies. Subsidence will lead to clearing skies and lighter winds after dark. With a favorable setup for full boundary layer decoupling, low temps should be seasonably cool. A general model blend gives mid 30s far west and lower 40s north central. Will have to watch for patchy frost formation in the panhandle and western Sandhills. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 3 2020 Tuesday and beyond... An upper low centered around Hudson Bay pushes a large trough into the Eastern U.S. while a ridge tries to build over the West Coast. With northwest flow aloft firmly in place over Nebraska, trends hint at seasonably mild to cool temps and additional waves of moisture. The next chance of widespread precip comes late Wednesday into Thursday as a cool front passes through the area. Some thunderstorms are possible, but severe potential is low. Temps fall fairly quickly Thursday night behind the front. If any showers linger, especially in NW Neb, a few wet snowflakes may mix in. After the rain precip out, could be looking at more frost (mainly west). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 3 2020 Showers and thunderstorms present the greatest aviation weather concerns for western and north central Nebraska through Monday morning. Scattered thunderstorms develop in the panhandle late this afternoon and move into the Sandhills and southwest Nebraska this evening. The first round should affect LBF and VTN shortly after 04/00z. Gusty erratic winds, hail, and brief torrential rainfall are possible. Precipitation becomes more widespread and continuous overnight, mainly in the form of rain showers, which will reduce ceilings. Most terminals will likely drop to MVFR (and locally IFR). A cold front will switch surface winds from southeast to northwest late Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 216 PM CDT Sun May 3 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-041930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Showers and thunderstorms are expected tonight. Some storms may be strong or severe west of Highway 83, with the primary threats being strong winds, very heavy rain, and hail. Rainfall amounts of over an inch are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. More thunderstorms are possible Wednesday evening through Thursday evening, but the severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind, and rainfall amounts would be greatly appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, May 3, 4:24 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 NE LEWELLEN 41.35N 102.12W
05/03/2020 E1.00 INCH GARDEN NE PUBLIC
HAIL UP TO QUARTER SIZE. GROUND COVERED
&&
SNIVELYSpecial weather statement, May 3, 4:54 PM MDT, 34 minutes before
Special Weather Statement National Weather Service North Platte NE 454 PM MDT Sun May 3 2020 NEZ094-032345- Western Cherry- 454 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHERRY COUNTY... At 454 PM MDT, a strong thunderstorm was located 14 miles south of Medicine Lake, or 36 miles northwest of Mullen, moving east at 15 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of central Cherry County. LAT...LON 4245 10143 4261 10144 4263 10110 4242 10110 TIME...MOT...LOC 2254Z 268DEG 12KT 4252 10136 Snively
Special weather statement, May 3, 4:55 PM MDT, 33 minutes before
Special Weather Statement National Weather Service North Platte NE 455 PM MDT Sun May 3 2020 NEZ023-024-032345- Hooker-Grant- 455 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT AND SOUTHWESTERN HOOKER COUNTIES... At 455 PM MDT, a strong thunderstorm was located 10 miles south of Hyannis, or 19 miles north of Arthur, moving east at 25 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Pratt Lake, Spring Valley Lake and Cogill Lake. This includes Highway 61 between mile markers 140 and 153. LAT...LON 4177 10181 4194 10180 4197 10129 4176 10128 TIME...MOT...LOC 2255Z 268DEG 23KT 4186 10170 Snively
Special weather statement, May 3, 5:01 PM MDT, 27 minutes before
Special Weather Statement National Weather Service North Platte NE 601 PM CDT Sun May 3 2020 NEZ005-094-032330- Eastern Cherry-Western Cherry- 601 PM CDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHERRY COUNTY... At 601 PM CDT/501 PM MDT/, a strong thunderstorm was located near Nenzel, or 29 miles west of Valentine, moving southeast at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Nenzel and Anderson Bridge State Wildlife Management Area. This includes Highway 20 between mile markers 163 and 169. LAT...LON 4282 10129 4294 10119 4289 10082 4265 10103 TIME...MOT...LOC 2301Z 321DEG 10KT 4284 10113 Taylor
Local storm report, May 3, 5:10 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 SSE ELSIE 40.71N 101.32W
05/03/2020 E1.50 INCH PERKINS NE TRAINED SPOTTER
&&
SNIVELYSpecial weather statement, May 3, 5:21 PM MDT, 7 minutes before
Special Weather Statement National Weather Service North Platte NE 621 PM CDT Sun May 3 2020 NEZ023-024-035-036-032345- Hooker-Grant-Arthur-McPherson- 621 PM CDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ARTHUR... SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON COUNTIES... At 621 PM CDT/521 PM MDT/, a strong thunderstorm was located 16 miles northeast of Arthur, moving southeast at 30 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Green Lake, Sand Beach Lake, Lena, Big Lamunyon Flats, Cogill Lake and East Cody Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4170 10163 4187 10157 4184 10115 4158 10123 TIME...MOT...LOC 2321Z 294DEG 25KT 4177 10151 Taylor
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:43 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
| May 3, 2:56 PM MDT | Special Weather Statement | LBF | Grant | 49 min |
| May 3, 3:16 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 44 min |
| May 3, 3:33 PM MDT | Special Weather Statement | LBF | Deuel | 42 min |
| May 3, 3:57 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 48 min |
| May 3, 3:58 PM MDT | Special Weather Statement | LBF | Cherry | 32 min |
| May 3, 4:05 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 40 min |
| May 3, 4:14 PM MDT | Special Weather Statement | LBF | Perkins | 46 min |
| May 3, 4:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 44 min |
| May 3, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 48 min |
| May 3, 4:43 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 47 min |
| May 3, 4:54 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| May 3, 4:55 PM MDT | Special Weather Statement | LBF | Grant | 50 min |
| May 3, 5:01 PM MDT | Special Weather Statement | LBF | Cherry | 29 min |
| May 3, 5:21 PM MDT | Special Weather Statement | LBF | McPherson | 24 min |
| May 3, 5:31 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.